Alert archive / Florida / Tornado Warnings in 2005

Tornado Warning 3, NWS EYW

June 10, 2005Monroe County, Florida

NWS EYW issued this tornado warning at Jun 10, 2005, 7:28 AM EDT for Monroe County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 7:28 AM EDT (11:28 UTC)
Expired
Jun 10, 2005, 8:00 AM EDT
In force
32 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Miami radar (KAMX), 84 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WFUS52 KEYW 101129
TOREYW
FLC087-101200-
/O.NEW.KEYW.TO.W.0003.050610T1128Z-050610T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
728 AM EDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS EXTENDED A

* TORNADO WARNING FOR...
  UPPER KEYS IN MONROE COUNTY IN FLORIDA

* UNTIL 800 AM EDT

* AT 718 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A VIOLENT WATERSPOUT 8 MILES SOUTHEAST OF ISLAMORADA...MOVING
  NORTHWEST AT 40 MPH. IF THIS STORM HOLDS TOGETHER...IT MAY
  CROSS THE ISLANDS AS A TORNADO.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ISLAMORADA...UPPER MATECUMBE KEY...TEATABLE KEY AND WINDLEY KEY
  BETWEEN 730 AM AND 750 AM.

LAT...LON 2472 8061 2482 8045 2515 8073 2505 8090

$$
1 follow-up statement
601 
WWUS52 KEYW 101158
SVSEYW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
757 AM EDT FRI JUN 10 2005

FLC087-101217-
/O.EXP.KEYW.TO.W.0003.000000T0000Z-050610T1200Z/
UPPER KEYS IN MONROE FL-
757 AM EDT FRI JUN 10 2005

...THE TORNADO WARNING FOR UPPER KEYS IN MONROE COUNTY HAS
EXPIRED AS OF 800 AM...

THE STORM THAT HAD INDICATIONS OF A VIOLENT WATERSPOUT AND
POSSIBLE TORNADO...CROSSED THE UPPER KEYS NEAR UPPER MATECUMBE AND
LOWER MATECUMBE KEYS...AS WAS MOVING AWAY TO THE NORTHWEST OVER
FLORIDA BAY.

STAY TUNED...AS OTHER WATERSPOUTS AND TORNADOES ARE POSSIBLE LATER
TODAY.

LAT...LON 2472 8061 2482 8045 2515 8073 2505 8090

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this tornado warning went out at Jun 10, 4:15 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 10, 4:15 AM EDT, 3 hours 13 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
415 AM EDT FRI JUN 10 2005

.DISCUSSION...
.OBSERVATIONS...
TROPICAL STORM ARLENE IS LOCATED JUST SOUTH OF THE WESTERN TIP OF
CUBA. A TROPICAL STORM WARNING REMAINS IN EFFECT FOR THE DRY
TORTUGAS. THE STORM HAS BEEN BATTLING SIGNIFICANT SHEAR ASSOCIATED
WITH AN UPPER LEVEL TROUGH OVER THE GULF OF MEXICO. WHILE WEAK...THE
PRESSURE GRADIENT BETWEEN IT AND A BUILDING ATLANTIC PRESSURE RIDGE
HAS PUSHED EAST WINDS TO 15 TO 20 GUSTING TO 30 MPH. MARINE
LOCATIONS ARE 20 TO 25 GUSTING TO 30 KNOTS. IN SQUALLS WINDS HAVE
GUSTED OVER 40 KNOTS. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS HAVE
BEEN EVIDENT ON DOPPLER RADAR OVER THE PAST DAY. DUE TO THE CLOUDY
WINDY AND RAINY WEATHER...TEMPS ONLY CAME UP INTO THE MID 80S
YESTERDAY...AND ARE NOW HOVERING AROUND 80 DEGREES...ALTHOUGH
OCCASIONALLY DROPS INTO THE UPPER 70S IN SHOWERS. CONDITIONS ARE
VERY MOIST WITH DEW POINT TEMPERATURES IN THE MID 70S AND 2.5 INCHES
PWAT.

.FORECASTS...
THROUGH TODAY...THE ARLENE WILL STRUGGLE...BARELY MAINTAINING
TROPICAL STORM FORCE STRENGTH. IT IS EXPECTED TO MOVE NORTH TO NORTH
NORTHWEST. BY 8 AM IT WILL BE LOCATED JUST NORTH OF THE WESTERN TIP
OF CUBA...AND BY THIS EVENING IT WILL BE LOCATED NORTH OF KEYS
LATITUDE AND ALMOST 300 MILES WEST OF KEY WEST. AS THE STORM
APPROACHES OUR LATITUDE...THE SQUEEZING OF THE LOCAL PRESSURE
GRADIENT WILL BEGIN TO SLACKEN...ALLOWING WINDS TO GRADUALLY
DIMINISH. HOWEVER...ALL THE STRONG SHOWER AND THUNDERSTORM ACTIVITY
ARE LOCATED ALONG AN ARC IN ARLENE'S EASTERN SEMICIRCLE. AS THE
STORM MOVES NORTHWARD THIS ARC OF CONVECTION WILL MOVE OVER THE KEYS
AND SURROUNDING WATERS...RESULTING IN CATEGORICAL POPS TODAY AND
PART OF TONIGHT. THERE WILL ALSO BE A BETTER CHANCE OF THUNDERSTORMS
FOUND ALONG THIS BAND OF CONVECTION.

AS THE STORM APPROACHES THE GULF COAST OF MISSISSIPPI AND ALABAMA ON
SATURDAY...RIDGING AT ALL LEVELS WILL MOVE IN ACROSS SOUTH FLORIDA
AND THE KEYS. EAST TO SOUTHEAST WINDS WILL DECREASE TO 10 TO 15 MPH
BY SATURDAY. THROUGH THE REMAINDER OF THE FORECAST PERIOD...ONLY A
CHANCE OF RAIN AND NEAR CLIMO TEMPERATURES ARE EXPECTED.
&&

.MARINE...
THE TIGHT PRESSURE GRADIENT PROVIDED BY ARLENE AND THE ATLANTIC
PRESSURE RIDGE WILL CONTINUE TO GENERATE 20 TO 25 KNOT AND GUSTY
WINDS ACROSS MUCH OF KEYS WATERS TODAY. AS THE STORM MOVES WEST OF
THE FLORIDA KEYS THIS AFTERNOON...THE PRESSURE GRADIENT WILL BEGIN
TO OPEN UP...ALLOWING WINDS TO RELAX. THROUGH TODAY AND TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...AND
HIGHER GUSTS CAN BE EXPECTED WITH THE STRONGER ACTIVITY. THE
TROPICAL STORM WARNING AND SMALL CRAFT ADVISORY WILL LIKELY REMAIN
IN EFFECT UNTIL SATURDAY MORNING. THEREAFTER...HIGH PRESSURE WILL
MOVE IN OVER KEYS WATERS...WITH EAST TO SOUTHEAST WINDS AT 10 TO 15
KNOTS.
&&

.AVIATION...
FOR KEYW & KMTH TERMINALS AND ALSO ROUTE KMIA-KEYW...THE CENTER OF
TROPICAL STORM ARLENE IS STILL FORECAST TO PASS SOME 240-250 MILES
SW THROUGH W OF KEY WEST DURING THE DAY AND EVENING FRI...HOWEVER
THE HIGHLY ASYMMETRICAL ORGANIZATION OF THE STORM STILL SHOWS LARGE
AREAS OF DEEP CLOUD WITH EMBEDDED CLUSTERS AND BANDS OF SHOWERS AND
THUNDERSTORMS FAR TO THE NE-E-SE OF THE CENTER. THE LEADING EDGE OF
A LARGE MAIN RAIN SHIELD AT 300 AM WAS PROGRESSING OFF CUBA AND INTO
THE STRAITS SOUTH OF THE LOWER AND MID KEYS. THIS WILL PLACE THE
KEYS TERMINALS UNDER INCREASING RAIN AND SQUALLS THROUGH THE NEXT 18
HOURS...WHILE MAINLAND SOUTH FLORIDA AS WELL IS AFFECTED BY PASSING
RAIN BANDS. AS A RESULT...MVFR CEILINGS AND VISIBILITIES WILL LOWER
INTO IFR CONDITIONS DURING HEAVY RAIN PERIODS. SURFACE WINDS FROM
THE ESE 20-25 KT SUSTAINED...WILL GUST 35 TO 40 KT IN SQUALLS.

CHECK THE LATEST CONVECTIVE SIGMETS, AND AIRMETS FOR IFR CONDITIONS
AND TURBULENCE...WHICH ARE EXPECTED TO INCLUDE KEYS AREA TERMINALS
AND KMIA-KEYW ROUTE THROUGH THE DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  85 78 88 80 / 100 70 40 40
MARATHON  85 78 89 80 / 100 70 40 40
&&

.EYW WATCHES/WARNINGS/ADVISORIES...TROPICAL STORM WARNING GMZ075.
SCA ELSEWHERE.
&&

SD/CB/DM/HM
Hazardous weather outlook, Jun 10, 6:00 AM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI JUN 10 2005

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-101000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...TROPICAL STORM WARNING IS IN EFFECT FOR THE DRY TORTUGAS...
...SMALL CRAFT ADVISORY IN EFFECT FOR ALL OTHER WATERS...

TROPICAL STORM ARLENE WILL MOVE TOWARDS THE NORTH NORTHWEST INTO THE
EASTERN GULF OF MEXICO. WINDS ACROSS ISLAND LOCATIONS WILL BE NEAR
20 MPH AND GUSTY. MARINE LOCATIONS CAN EXPECT 20 TO 25 KNOTS...WITH
GUSTS IN EXCESS OF 35 KNOTS IN SQUALLS. HIGHER WINDS CAN BE EXPECTED
AT THE DRY TORTUGAS AND SURROUNDING WATERS. DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL AMOUNTS WILL
WILL ACCOMPANY THE STRONGER ACTIVITY. IN ADDITION...THERE WILL BE A
SLIGHT RISK OF A TORNADO OR WATERSPOUT.

WINDS WILL GRADUALLY DECREASE LATE TODAY AND TONIGHT AS TROPICAL
STORM MOVES AWAY FROM THE KEYS. COVERAGE OF THUNDERSTORMS WILL ALSO
DECREASE LATE TONIGHT AS THE CONVECTIVE BAND ASSOCIATED WITH ARLENE
MOVES NORTHWARD OUT OF THE KEYS AND SURROUNDING WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TROPICAL STORM ARLENE WILL MAKE LANDFALL ALONG THE MISSISSIPPI GULF
COAST ON SATURDAY. THE STORM AND ASSOCIATED WEATHER WILL BE
SUFFICIENTLY FAR FROM THE KEYS BY SATURDAY. WINDS ARE EXPECTED TO
DECREASE BELOW BELOW CAUTIONARY LEVELS. ONLY ISOLATED THUNDERSTORMS
WILL BE EXPECTED.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SD

In the hours before

Special weather statement, Jun 10, 2:00 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
200 AM EDT FRI JUN 10 2005

FLZ076>078-100800-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
200 AM EDT FRI JUN 10 2005

...OCCASIONAL SQUALLS ACCOMPANIED BY STRONG GUSTY WINDS AND
DOWNPOURS OF RAIN TO IMPACT THE FLORIDA KEYS OVERNIGHT...

THROUGH 400 AM...ANOTHER ROUND OF HEAVY RAIN AND GUSTY WINDS WILL
MOVE NORTHWEST OFF THE ATLANTIC OCEAN AND OVER THE UPPER KEYS AND
PORTIONS OF THE MIDDLE KEYS...FROM OCEAN REEF DOWN TO LONG KEY AND
GRASSY KEY. MEANWHILE...A TEMPORARY BREAK IN THE DOWNPOURS WILL
AFFECT MOST OF THE LOWER KEYS...ALTHOUGH A QUICK PASSING SHOWER
MAY OCCUR AT ANY TIME.

SQUALLS...AND OCCASIONAL DOWNPOURS THAT WILL AFFECT THROUGH KEYS
THROUGH TONIGHT AND INTO FRIDAY...WILL BE ACCOMPANIED BY WIND GUSTS
OF 40 TO 50 MPH.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. BE
ESPECIALLY CAUTIOUS WHEN CROSSING BRIDGES...AS WINDS WILL BE HIGHER
ALONG THE ELEVATED EXPOSED BRIDGE SPANS. THE STRONGER SQUALLS WILL
REDUCE VISIBILITY TO BELOW ONE MILE AND GENERATE MODERATE STREET
FLOODING.

PLEASE ALLOW EXTRA TIME AND BRAKING DISTANCE...AND REMEMBER...DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO LATER STATEMENTS AND OR WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.
Special weather statement, Jun 10, 4:00 AM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
400 AM EDT FRI JUN 10 2005

FLZ076>078-101000-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
400 AM EDT FRI JUN 10 2005

...OCCASIONAL SQUALLS ACCOMPANIED BY STRONG GUSTY WINDS AND
DOWNPOURS OF RAIN TO IMPACT THE FLORIDA KEYS OVERNIGHT INTO FRIDAY...

THROUGH 600 AM...NUMEROUS SHOWERS PRODUCING ROUNDS OF HEAVY RAIN AND
GUSTY WINDS WILL MOVE NORTHWEST OFF THE ATLANTIC OCEAN AND OVER THE
UPPER KEYS AND MIDDLE KEYS.

IN THE LOWER KEYS...QUICKLY PASSING SHOWERS...WILL BE REPLACED BY
HEAVIER AND STEADY RAINFALL BETWEEN 5 AND 6 AM...AS A LARGE AREA OF
RAIN MOVING NORTH FROM CUBA AND THE FLORIDA STRAITS BEGINS TO CROSS
INTO THE LOWER KEYS.

SQUALLS...AND OCCASIONAL DOWNPOURS THAT WILL AFFECT THE KEYS THROUGH
TONIGHT AND INTO FRIDAY...WILL BE ACCOMPANIED BY WIND GUSTS OF 40
MPH OR MORE...AND THERE COULD BE A FEW LIGHTNING STRIKES AS WELL.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. BE
ESPECIALLY CAUTIOUS WHEN CROSSING BRIDGES...AS WINDS WILL BE HIGHER
ALONG THE ELEVATED EXPOSED BRIDGE SPANS. THE STRONGER SQUALLS WILL
REDUCE VISIBILITY TO BELOW ONE MILE AND GENERATE MODERATE STREET
FLOODING.

PLEASE ALLOW EXTRA TIME AND BRAKING DISTANCE...AND REMEMBER...DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO LATER STATEMENTS AND OR WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.
Special weather statement, Jun 10, 6:00 AM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI JUN 10 2005

FLZ076>078-101200-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
600 AM EDT FRI JUN 10 2005

...OCCASIONAL SQUALLS ACCOMPANIED BY STRONG GUSTY WINDS AND
DOWNPOURS OF RAIN TO IMPACT THE FLORIDA KEYS THROUGH TODAY...

THROUGH 800 AM...SHOWERS MOVING RAPIDLY NORTHWEST OFF THE ATLANTIC
AND FLORIDA STRAITS...WILL BRING BRIEF DOWNPOURS OF HEAVY RAIN...AND
GUSTY WINDS OF 40 MPH OR MORE...TO FLORIDA KEYS ISLAND LOCATIONS.

SIMILAR WEATHER CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE DAY.
IN ADDITION...A FEW LIGHTNING STRIKES ARE POSSIBLE NEAR THE HEAVIER
SHOWERS.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. BE
ESPECIALLY CAUTIOUS WHEN CROSSING BRIDGES...AS WINDS WILL BE HIGHER
ALONG THE ELEVATED EXPOSED BRIDGE SPANS. THE STRONGER SQUALLS WILL
REDUCE VISIBILITY TO BELOW ONE MILE AND GENERATE MODERATE STREET
FLOODING.

PLEASE ALLOW EXTRA TIME AND BRAKING DISTANCE...AND REMEMBER...DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO LATER STATEMENTS AND OR WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.

The office that day

Everything else NWS EYW issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:19 PM EDTSevere Thunderstorm WarningEYWMonroe18 min
Jun 10, 6:50 AM EDTTornado WarningEYWMonroe40 min
Jun 10, 1:10 PM EDTTornado WarningEYWMonroe35 min
Jun 10, 1:42 PM EDTTornado WarningEYWMonroe33 min
Jun 10, 1:42 PM EDTTornado WarningEYWMonroe23 min

Nearby

Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.